Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 153, NWS Blacksburg, VA

July 14, 2014Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2014, 5:43 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 62 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 5:43 PM EDT (21:43 UTC)
Expired
Jul 14, 2014, 6:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 154 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:00 PM EDTTSTM WND DMG4 Sw Dillwyn, VATWO TREES DOWN ON ANDERSONVILLE ROAD NEAR THE INTERSECTION WITH OAK HILL ROAD
Jul 14, 6:00 PM EDTTSTM WND DMG4 Wsw Dillwyn, VATWO TREES DOWN ALONG OAK HILL ROAD
Jul 14, 6:00 PM EDTTSTM WND DMG5 W Dillwyn, VAONE TREE DOWN AT THE BUCKINGHAM COURTHOUSE
Jul 14, 6:00 PM EDTTSTM WND DMG5 W Dillwyn, VASEVERAL TREES DOWN ALONG ROUTE 60 WEST BETWEEN BUCKINGHAM AND ROUTE 607.
Jul 14, 6:03 PM EDTTSTM WND DMG4 W Dillwyn, VATREE DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF BUCKINGHAM COURTHOUSE.
Jul 14, 6:03 PM EDTTSTM WND DMG4 W Dillwyn, VATWO TREES DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF BUCKINGHAM COURTHOUSE.
Jul 14, 6:04 PM EDTTSTM WND DMG3 W Dillwyn, VAONE TREE DOWN ON LEE WAYSIDE ROAD
Jul 14, 6:08 PM EDTTSTM WND DMG5 Sse Gold Hill, VAONE TREE DOWN AT THE INTERSECTION OF BELLE BRANCH ROAD AND BELMONT LANE
Jul 14, 6:30 PM EDTTSTM WND DMG3 Ne Gold Hill, VAONE TREE DOWN ON CHAPEL ROAD
Jul 14, 6:30 PM EDTTSTM WND DMG4 Ene Gold Hill, VAONE TREE DOWN ON CARTERSVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS51 KRNK 142143
SVRRNK
VAC011-029-142245-
/O.NEW.KRNK.SV.W.0153.140714T2143Z-140714T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  NORTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 542 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BENT CREEK TO NEAR ANDERSONVILLE...MOVING
  NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCKINGHAM...
  DILLWYN...
  BENT CREEK...
  WINGINA...
  AND GOLD HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3764 7825 3746 7838 3735 7853 3737 7858
      3740 7859 3738 7859 3754 7887 3754 7883
      3764 7881 3763 7872 3770 7869 3769 7864
      3772 7865 3776 7861 3776 7850 3780 7849
      3775 7845 3769 7824
TIME...MOT...LOC 2142Z 221DEG 24KT 3754 7878 3742 7858 

HAIL...1.00IN
WIND...60MPH

$$

DS
4 follow-up statements
883 
WWUS51 KRNK 142154
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT MON JUL 14 2014

VAC011-142203-
/O.CAN.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
APPOMATTOX VA-

554 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN APPOMATTOX COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3764 7825 3746 7838 3738 7849 3755 7882
      3764 7881 3763 7872 3770 7869 3769 7864
      3772 7865 3776 7861 3776 7850 3780 7849
      3775 7845 3769 7824
TIME...MOT...LOC 2153Z 221DEG 24KT 3759 7873 3747 7853 

$$

VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
554 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
BUCKINGHAM COUNTY...

AT 553 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WINGINA TO NEAR ANDERSONVILLE...MOVING NORTHEAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
WINGINA...
GOLD HILL...
AND TOGA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3764 7825 3746 7838 3738 7849 3755 7882
      3764 7881 3763 7872 3770 7869 3769 7864
      3772 7865 3776 7861 3776 7850 3780 7849
      3775 7845 3769 7824
TIME...MOT...LOC 2153Z 221DEG 24KT 3759 7873 3747 7853 

HAIL...1.00IN
WIND...60MPH

$$

DS
944 
WWUS51 KRNK 142209
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT MON JUL 14 2014

VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
609 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
BUCKINGHAM COUNTY...

AT 609 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CENTENARY TO NEAR DILLWYN...MOVING NORTHEAST AT
30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
TOGA...
AND CENTENARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3764 7825 3746 7838 3738 7849 3749 7870
      3770 7869 3769 7864 3772 7865 3776 7861
      3776 7850 3780 7849 3775 7845 3769 7824
TIME...MOT...LOC 2209Z 231DEG 27KT 3766 7858 3754 7838 

HAIL...1.00IN
WIND...60MPH

$$

DS
891 
WWUS51 KRNK 142226
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT MON JUL 14 2014

VAC029-142245-
/O.CON.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
626 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
EASTERN BUCKINGHAM COUNTY...

AT 626 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOLD HILL...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
CENTENARY...
ANDERSONVILLE...
AND GOLD HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3764 7825 3746 7838 3738 7849 3746 7864
      3763 7849 3776 7857 3776 7850 3780 7849
      3775 7845 3769 7824
TIME...MOT...LOC 2226Z 250DEG 24KT 3759 7830 

HAIL...<.75IN
WIND...60MPH

$$

DS
638 
WWUS51 KRNK 142241
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON JUL 14 2014

VAC029-142250-
/O.EXP.KRNK.SV.W.0153.000000T0000Z-140714T2245Z/
BUCKINGHAM VA-
641 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN BUCKINGHAM COUNTY WILL EXPIRE AT 645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN 
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3764 7825 3746 7838 3738 7849 3746 7864
      3763 7849 3776 7857 3776 7850 3780 7849
      3775 7845 3769 7824
TIME...MOT...LOC 2238Z 221DEG 24KT 3759 7830 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:46 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 14, 3:46 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON JUL 14 2014

.SYNOPSIS...
A STRONG COLD FRONT STRETCHED FROM NORTHWESTERN OHIO TO TO THE
NEBRASKA-OKLAHOMA BORDER. THIS WILL FRONT WILL MOVE SLOWLY
SOUTHEAST...CROSSING THE MID ATLANTIC REGION ON TUESDAY AND
TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT FOR WEDNESDAY
AND THURSDAY. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION
RETURNS TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN
PLAINS INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 342 PM EDT MONDAY...

AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI-
STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM
PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A
SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED
TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND
OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH
OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE
SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST
ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING
STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE
MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY
STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY
ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING
IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY
DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE
MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING
WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT
ON TRAINING CELLS AND RAINFALL RATES.

THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO
SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY
WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER
SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD
FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE
IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY
TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH
TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE
OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT
ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH
TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET
STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG
CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT
RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN
VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS
WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE
WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST
VIRGINIA LATE IN THE AFTERNOON.

MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES
COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH
TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER
70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL
RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE
EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY
REACH 90F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY
EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN
FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND
WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT
HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE
STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE.

SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH
SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS
DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO
+8-13C BY WEDNESDAY MORNING.

THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND
SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH.

HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY
WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED
OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES
ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT-
BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE
FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S
SOUTHEAST.

5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH
SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE
STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH.

THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2
WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE
VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S.

UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO
THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM
SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY
SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE
WAY OF PRECIP UNTIL FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE
SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH
MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY
DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE
WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED
THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME
OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE.
LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST
SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY
INCREASE TO AROUND 500 J/KG.

WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF
THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD
SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE
REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND
WARM SOUTHERLY FLOW RETURNS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 720 AM EDT MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST WEST OF KBLF EARLY
THIS AFTERNOON AND WERE EXPECTED TO IMPACT BLF/LWB FROM 18Z/1P-
00Z8P TONIGHT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON WITH HEAVY DOWNPOURS AND STRAIGHT LINE
WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO REACH THE
BLUE RIDGE (BCB/ROA) LATE IN THE AFTERNOON INTO THIS EVENING WITH
A FEW BECOMING STRONG AFTER 20Z/3P. CONFIDENCE ON TIMING IS MEDIUM
FOR BCB/ROA. ISOLATED TO SCATTERED ACTIVITY EXPECTED OVER THE
PIEDMONT (LYH/DAN) THIS EVENING WITH A POSSIBLE FEW DISCRETE
STORMS BECOMING SEVERE. TIMING AND OCCURRENCE CONFIDENCE IS LOW
ACROSS THE PIEDMONT.

THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD
BE ON THE DOORSTEP OF BLF/LWB BY 12Z TUESDAY. NUMEROUS SHOWERS ARE
LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER DURING THE
AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE COLD FRONT
TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL MOVE EAST AND
TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY
AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY
LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP
OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN
INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS TUESDAY.

DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE
LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE
REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR
DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY
NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW
HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE
VALLEYS WEDNESDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...CF
AVIATION...RCS
Hazardous weather outlook, Jul 14, 4:42 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON JUL 14 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ004>006-020-VAZ043>047-058-059-150845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT
SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 14, 4:58 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT MON JUL 14 2014

VAZ007-142145-
TAZEWELL VA-
458 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRUNDY TO
  NEAR DAVENPORT...MOVING TO THE EAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  JEWELL RIDGE...
  GLEN BURKE...
  RAVEN...
  AND CLAYPOOL HILL.

LAT...LON 3715 8190 3715 8189 3717 8186 3720 8176
      3724 8174 3724 8172 3720 8168 3721 8155
      3723 8151 3726 8150 3702 8155 3702 8180
      3712 8189
TIME...MOT...LOC 2055Z 266DEG 30KT 3732 8201 3711 8206

DS
Special weather statement, Jul 14, 4:59 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON JUL 14 2014

VAZ035-142130-
AMHERST VA-
459 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE EAST AT 30
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FORKS OF BUFFALO...
  CLIFFORD...
  AMHERST...
  PLEASANT VIEW...
  AND NEW GLASGOW.

LAT...LON 3770 7903 3770 7899 3766 7897 3756 7896
      3758 7932 3767 7932 3772 7906
TIME...MOT...LOC 2055Z 267DEG 28KT 3762 7924

DS
Special weather statement, Jul 14, 5:20 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON JUL 14 2014

VAZ046-047-142145-
APPOMATTOX VA-BUCKINGHAM VA-
520 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR APPOMATTOX...MOVING TO THE NORTHEAST AT
  20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BENT CREEK...
  APPOMATTOX...
  OAKVILLE...
  AND TOWER HILL.

LAT...LON 3733 7880 3747 7895 3754 7884 3754 7883
      3755 7882 3759 7876 3742 7858
TIME...MOT...LOC 2116Z 233DEG 18KT 3740 7880

DS
Special weather statement, Jul 14, 5:32 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUL 14 2014

VAZ035-142145-
AMHERST VA-
532 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW GLASGOW...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLIFFORD...
  AMHERST...
  AND NEW GLASGOW.

LAT...LON 3755 7903 3766 7910 3770 7899 3764 7895
      3759 7892 3757 7891
TIME...MOT...LOC 2129Z 247DEG 18KT 3762 7900

DS
Special weather statement, Jul 14, 5:33 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUL 14 2014

VAZ047-142215-
BUCKINGHAM VA-
533 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DILLWYN...MOVING TO THE NORTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GOLD HILL...
  AND NEW CANTON.

LAT...LON 3764 7825 3757 7830 3750 7840 3750 7841
      3757 7848 3773 7837 3771 7830 3769 7827
      3769 7824
TIME...MOT...LOC 2129Z 227DEG 16KT 3756 7842

DS
Special weather statement, Jul 14, 5:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON JUL 14 2014

VAZ007-009-142215-
SMYTH VA-TAZEWELL VA-
534 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 $UNITS WEST OF ALLISON GAP...MOVING TO THE
  EAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  SALTVILLE...
  CHILHOWIE...
  ASBERRYS...
  AND QUARRY.

LAT...LON 3695 8182 3696 8178 3704 8182 3702 8148
      3700 8143 3671 8152 3670 8154 3669 8153
      3668 8153 3672 8166 3680 8170 3693 8183
TIME...MOT...LOC 2134Z 275DEG 29KT 3692 8191

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:28 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 1:36 PM EDTSpecial Weather StatementRNKCity of Martinsville39 min
Jul 14, 1:54 PM EDTSpecial Weather StatementRNKHalifax51 min
Jul 14, 2:06 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford39 min
Jul 14, 2:23 PM EDTSpecial Weather StatementRNKAmherst52 min
Jul 14, 2:45 PM EDTSpecial Weather StatementRNKMontgomery30 min
Jul 14, 3:02 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:05 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 14, 3:11 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 3:16 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem29 min
Jul 14, 3:26 PM EDTSpecial Weather StatementRNKFloyd34 min
Jul 14, 3:32 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke25 min
Jul 14, 3:41 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 14, 3:43 PM EDTSpecial Weather StatementRNKBotetourt32 min
Jul 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 14, 4:03 PM EDTSpecial Weather StatementRNKTazewell27 min
Jul 14, 4:12 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 14, 4:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 14, 4:17 PM EDTSpecial Weather StatementRNKPatrick28 min
Jul 14, 4:24 PM EDTSpecial Weather StatementRNKAmherst36 min
Jul 14, 4:41 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 4:58 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 4:59 PM EDTSpecial Weather StatementRNKAmherst31 min
Jul 14, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min
Jul 14, 5:32 PM EDTSpecial Weather StatementRNKAmherst13 min
Jul 14, 5:33 PM EDTSpecial Weather StatementRNKCumberland42 min
Jul 14, 5:34 PM EDTSpecial Weather StatementRNKSmyth41 min
Jul 14, 5:50 PM EDTSpecial Weather StatementRNKGrayson25 min
Jul 14, 5:52 PM EDTSpecial Weather StatementRNKAppomattox23 min
Jul 14, 6:15 PM EDTSpecial Weather StatementRNKSmyth30 min
Jul 14, 6:40 PM EDTSpecial Weather StatementRNKGrayson35 min
Jul 14, 6:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe30 min
Jul 14, 7:22 PM EDTSpecial Weather StatementRNKPulaski23 min
Jul 14, 7:23 PM EDTSpecial Weather StatementRNKGrayson37 min
Jul 14, 7:27 PM EDTSpecial Weather StatementRNKCharlotte33 min
Jul 14, 7:32 PM EDTSpecial Weather StatementRNKHalifax28 min
Jul 14, 7:40 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.